Alert archive / Oregon / Freeze Warnings in 2021
Freeze Warning 14, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Dec 26, 2021, 8:54 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 27, 2021, 1:00 AM PST. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 26, 2021, 8:54 PM PST (04:54 UTC)
- In effect from
- Dec 27, 2021, 1:00 AM PST
- Expired
- Dec 27, 2021, 10:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 7:29 AM PST | SNOW 0.3 | Brookings, OR | THE SNOW WAS DURING THE OVERNIGHT/EARLY MORNING HOURS. THE LIQUID TOTAL FOR THE 24 PERIOD OF 7AM TO 7 AM PST WAS 0.61 INCHES. STATION ELEVATION: 293 FT. |
| Dec 27, 8:11 AM PST | SNOW 5.6 | 11 Wsw Steamboat, OR | 24 HR NEW SNOWFALL OF 5.6 INCHES WITH A TOTAL SNOW DEPTH AS OF 8 AM PST OF 9 INCHES. STATION ELEVATION: 1000 FT. |
| Dec 27, 8:18 AM PST | SNOW 8 | 6 E Gold Beach, OR | 24 HOUR TOTAL FORM 8 AM TO 8 AM PST WITH A TOTAL SNOW DEPTH OF 13 INCHES. STATION ELEVATION: 2593 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080 WWUS76 KMFR 270454 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 854 PM PST Sun Dec 26 2021 ORZ021-022-271800- /O.NEW.KMFR.FZ.W.0014.211227T0900Z-211227T1800Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, and Reedsport 854 PM PST Sun Dec 26 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM PST MONDAY... * WHAT...Freezing temperatures between 27 and 32 degrees Fahrenheit expected. * WHERE...Coos Bay, North Bend, Reedsport, and, generally, areas slightly inland from the immediate coast. * WHEN...From 1 AM to 10 AM PST Monday. * IMPACTS...Frost and freezing conditions could damage or kill crops, other sensitive vegetation, and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Showers are expected to bring snow overnight into the morning to many areas. Below freezing temperatures are expected showers taper off in the morning. Beware of icy spots on walkways, patios, and other elevated surfaces. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ BTL Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Dec 26, 3:05 PM PST, 5 hours 49 minutes earlier.
Area forecast discussion, Dec 26, 3:05 PM PST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Medford OR
305 PM PST Sun Dec 26 2021
.DISCUSSION...Showers continue across the region, and with
extensive snow cover over almost all of the region except for very
close to the coast, and a cold air mass over the area,
temperatures and snow levels remain very low. This has kept almost
all of the showers inland with temperatures significantly lower
than MOS guidance has shown. Numerous accidents and power outages
are being reported across the region with the low elevation snow
causing hazardous driving conditions and the heavy wet snow
causing tree and tree limbs to topple, some onto power lines,
causing the outages.
Another strong short wave swings down in the upper trough over the
region tonight bringing another round of snow, briefly heavy at
times, to lower elevations tonight. With the continuing cold
temperatures with temperatures dropping below freezing at almost
everywhere inland from the immediate coast, the snow on untreated
road surfaces will bring increasing icy driving conditions into
Monday morning.
The upper trough then shifts east with a break in the action into
Monday evening before another front brings possible advisory
amounts to the west side, with low elevations once again Monday
night into Tuesday. With the current warnings over the region,
will wait until the current warnings are close to expiring before
issuing to reduce confusion with the already multiple warnings and
advisories in effect. -Sven
.LONG TERM...Wednesday (Dec. 29) through Sunday (Jan. 2)...
The remainder of the week will be characterized by frigid
temperatures and nuisance fronts.
While areas west of the Cascades generally have a high (85+%) chance
of getting above freezing each afternoon, areas east of the Cascades
do not. At night, overnight lows will drop back below freezing for
all locations, including portions of the coastal lowlands. This
will make it possible for ice to form each morning resulting in
potential slipping hazards. A pronounced change in this cold
pattern does not look likely until the Monday of the following
week (Jan. 3) at the earliest.
Wednesday morning a front will be exiting the region and snow
showers will be on the decline. Snow levels Wednesday morning should
be around the west side valley floors (1000 feet). Then there will
be a quiet period until another front moves through around Thursday
evening (Dec. 30). With this front most likely moving through during
the overnight timeframe and arctic air trapped in the valleys, snow
down to the valley floors is possible (for 0.1" of snow or more the
probability is generally 70%, but for 1" or more of snow the
probability is generally 55%). This front won't bring heavy mountain
snow. 24 hour totals should be less than a foot. The main range that
is expected to observe the most snow is the Cascades from Lake of
the Woods north, with most other ranges expected to observe quite a
bit less snow (around 8 inches or less).
Another break is expected Friday before a second front should move
through on Saturday. The timing of this front still varies between
arriving in the morning or later in the afternoon. For now this also
looks like a fairly light front as far as amounts. Snow levels
should lingering near the valley floors to start, but with warmer
characteristics than any of the proceeding front this one is likely
to raise snow levels as it moves onshore. This could create it's own
complications because a near surface cold layer with warm air aloft
could make for icing issues along the snowline if the front moves
through later in the day. But being a week out more time is needed
to see how the atmosphere evolves. -Miles
&&
.AVIATION...26/18Z TAFs...Snow showers will persist over the
forecast area through the TAF period as an upper level low persists.
Snow is expected to accumulate over most of the terminals in the TAF
period, though afternoon temperatures in west side valleys could
warm just above freezing, resulting in melting and the possibility of
re-freezing later this evening. At the coast, accumulating graupel
and sleet are possible and have been reported with heavy showers.
With winds increasing east of the Cascades, blowing snow with strong
surface winds around 20 to 25 knots over fresh snow is possible near
KLMT. By tonight, temperatures will remain cold and allow for
further snow to accumulate at terminals. Chances are a little better
Sunday night for snow accumulation in KMFR. Other than the snow,
ceilings will likely vary from IFR to VFR over time with all the
showers around today. We have observed LIFR under some heavier snow
showers, but those periods of LIFR conditions seem to be pretty
brief.
-Smith/Miles
&&
.MARINE...Updated 200 PM PST Sunday, 26 December, 2021...Periods of
northwest gales are expected into this evening for the waters north
of Port Orford with strongest wind gusts (up to 40 kt) expected with
showers. Very steep and hazardous seas are peaking this afternoon
but will persist across most all the waters through Monday morning,
then seas will gradually lower but remain steep into Monday evening.
Widespread showers will continue into Monday with periods of mixed
rain and snow showers possible tonight and Monday morning.
Additional fronts this week may bring periods of gusty winds and
steep to very steep seas. -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 7 AM PST Monday for ORZ029>031.
Winter Storm Warning until 7 AM PST Monday for ORZ029>031.
High Surf Advisory until 6 PM PST this evening for ORZ021-022.
Winter Storm Warning until 8 AM PST Monday for ORZ027-028.
Winter Storm Warning until 7 AM PST Monday for ORZ023>026.
Winter Weather Advisory until 10 AM PST Monday for ORZ021-022.
CA...Winter Weather Advisory until 7 AM PST Monday for CAZ084-085.
Winter Storm Warning until 7 AM PST Monday for CAZ085.
Winter Storm Warning until 10 AM PST Monday for CAZ080-082-083.
Winter Weather Advisory until 10 AM PST Monday for CAZ081.
Pacific Coastal Waters...
Small Craft Advisory from 8 PM this evening to 10 PM PST Monday
for PZZ356.
High Surf Advisory until 6 PM PST this evening for PZZ350-356.
Gale Warning until 8 PM PST this evening for PZZ350-356-370-376.
Hazardous Seas Warning until 1 PM PST Monday for
PZZ350-356-370-376.
Small Craft Advisory from 1 PM to 10 PM PST Monday for
PZZ350-370-376.
SBN/SBN/SBNIn the hours before
Local storm report, Dec 26, 4:03 PM PST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
403 PM PST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW GRANTS PASS 42.44N 123.33W
12/26/2021 E2.5 INCH JOSEPHINE OR PUBLIC
TOTAL SO FAR (24 HOURS).
0200 PM SNOW EAGLE POINT 42.47N 122.81W
12/26/2021 E4.0 INCH JACKSON OR PUBLIC
TOTAL SO FAR (24 HOURS).
0400 PM SNOW TRAIL 42.65N 122.81W
12/26/2021 E9.0 INCH JACKSON OR PUBLIC
TOTAL SO FAR (24 HOURS).
0100 PM SNOW GREEN 43.15N 123.38W
12/26/2021 E3.5 INCH DOUGLAS OR PUBLIC
TOTAL SO FAR (24 HOURS).
0200 PM SNOW WINSTON 43.12N 123.42W
12/26/2021 E10.0 INCH DOUGLAS OR PUBLIC
TOTAL SO FAR (24 HOUR).
&&Local storm report, Dec 26, 6:21 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEDFORD OR
621 PM PST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY SNOW 10 NW TILLER 43.04N 123.08W
12/26/2021 M13.0 INCH DOUGLAS OR TRAINED SPOTTER
TOTAL SNOW ON THE GROUND SINCE IT BEGAN AT
7PM PST ON THE 25TH THROUGH 530PM ON
12/26/21.
0515 PM SNOW MOUNT SHASTA 41.32N 122.31W
12/26/2021 M1.8 INCH SISKIYOU CA TRAINED SPOTTER
SNOWING LIGHTLY ALL DAY. TOTAL NEW
ACCUMULATION 1.5-2.0.
&&Local storm report, Dec 26, 7:21 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
721 PM PST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW TRAIL 42.65N 122.81W
12/26/2021 M7.0 INCH JACKSON OR PUBLIC
TOTAL SNOW DEPTH. ALL OF THE SNOW FELL IN
THE LAST 48 HOURS.
&&
BTLThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 2:19 AM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.